Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 71, NWS Jackson, KY

July 17, 2013Magoffin County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 17, 2013, 3:04 PM EDT for Magoffin County, Morgan County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 3:04 PM EDT (19:04 UTC)
Expired
Jul 17, 2013, 3:45 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Magoffin County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2860 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KJKL 171904
SVRJKL
KYC153-175-171945-
/O.NEW.KJKL.SV.W.0071.130717T1904Z-130717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  MORGAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 345 PM EDT

* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DINGUS...AND
  MOVING SOUTHWEST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WEST LIBERTY...FLORRESS...CISCO...MATTHEW...COTTLE...BLOOMINGTON...
  WHITE OAK...GORDON FORD...INDEX...WILLIAMS...WONNIE...MALONE...WELL
  STATION...GREEAR...HARPER...BETHANNA...HOLLIDAY...LEWIS...STACY
  FORK AND PANAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 8304 3769 8324 3774 8329 3774 8330
      3776 8333 3780 8337 3780 8338 3781 8339
      3783 8342 3799 8314
TIME...MOT...LOC 1904Z 045DEG 17KT 3789 8316

HAIL...1.00IN
WIND...60MPH

$$

HAL
1 follow-up statement
635 
WWUS53 KJKL 171937
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT WED JUL 17 2013

KYC153-175-171947-
/O.EXP.KJKL.SV.W.0071.000000T0000Z-130717T1945Z/
MAGOFFIN KY-MORGAN KY-
337 PM EDT WED JUL 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORGAN AND
NORTHWESTERN MAGOFFIN COUNTIES WILL EXPIRE AT 345 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3790 8304 3769 8324 3774 8329 3774 8330
      3776 8333 3780 8337 3780 8338 3781 8339
      3783 8342 3799 8314
TIME...MOT...LOC 1937Z 045DEG 17KT 3778 8330

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 17, 2:07 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
207 PM EDT WED JUL 17 2013

.UPDATE...
ISSUED AT 207 PM EDT WED JUL 17 2013

SHOWERS/THUNDERSTORM COVERAGE HAS BECOME GREATER THAN WAS FORECAST
AND HAVE RAISED POPS...BUT KEPT THEM IN CHANCE CATEGORY. THE NAM
HANDLED THE TIMING AND LOCATION WELL...AND IS ALSO SHOWING A DECREASE
LATE THIS AFTERNOON AS 850 TEMPERATURES WARM. HAVE REFLECTED THIS IN
THE GRIDS.

UPDATE ISSUED AT 857 AM EDT WED JUL 17 2013

UPDATED BASED ON LATEST OBS OF CLOUDS...VALLEY FOG...TEMPS...DEW
POINTS....BLENDING INTO THE AFTERNOON FORECAST.

UPDATE ISSUED AT 725 AM EDT WED JUL 17 2013

UPDATED THE GRIDS TO REFINE THE NEAR TERM TEMPS AND DEW POINTS BASED
ON CURRENT OBS AND TRENDS. ALSO ADJUSTED SKY COVER AND LOWERED POPS
THROUGH 15Z. THE EARLIER PATCHY DENSE FOG APPEARS TO HAVE LIFTED TO
A FEW HUNDRED FEET ABOVE THE GROUND ACCORDING TO AREA WEB CAMS...SO
WILL ALSO TAKE IT OUT OF THE GRIDS. UPDATED FORECASTS HAVE BEEN SENT
TO THE NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 345 AM EDT WED JUL 17 2013

07Z SFC ANALYSIS SHOWS A HIGH PRESSURE AREA CENTERED OVER THE OHIO
VALLEY WITH SLIGHTLY LOWER PRESSURE JUST EAST OF KENTUCKY. A BATCH OF
MID AND HIGH CLOUDS ARE DRIFTING WESTWARD OVER EAST KENTUCKY EARLY
THIS MORNING...THE REMAINS OF SCATTERED STORMS THAT HAD DEVELOPED
OVER WEST VIRGINIA LAST EVENING. THESE CLOUDS ARE HELPING TO KEEP...
ALREADY WARM AND MUGGY...TEMPERATURES AND DEW POINTS FROM DROPPING
OFF AS MUCH AS THEY DID LAST NIGHT. SPECIFICALLY...THE SHELTERED
VALLEY TEMPS ARE RUNNING IN THE UPPER 60S WITH LOW AND MID 70S
ELSEWHERE. MEANWHILE...DEW POINTS ARE GENERALLY WITHIN A DEGREE OR
TWO OF 70 DEGREES. PATCHY VALLEY FOG HAS DEVELOPED OVER PARTS OF THE
AREA AND IS EXPECTED TO BECOME A BIT MORE PERVASIVE TOWARD DAWN.

THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE MOVEMENT AND
EVENTUAL DISSIPATION OF A STRONG UPPER LEVEL RIDGE OVER THE OHIO
VALLEY. THIS FEATURE WILL START TO WEAKEN TODAY WITH LOWER HEIGHTS
WORKING IN FROM THE SOUTHEAST. HEIGHTS WILL FALL QUICKEST ON THURSDAY
AS THE RIDGE SUCCUMBS TO WESTERLIES PRESSING DOWN FROM THE NORTH AND
INTRUSIONS OF ENERGY FROM THE EAST. THE NAM12 SEEMS TO HAVE THE BEST
HANDLE ON THE INDIVIDUAL AND BATCHES OF MINI WAVES RESPONSIBLE FOR
THIS WEAKENING AS WELL AS WHAT THEY MEAN FOR WEATHER ACROSS EAST
KENTUCKY THROUGH THE SHORT TERM. ACCORDINGLY...IT WAS USED AS THE
MODEL OF CHOICE FOR THIS FIRST PART OF THE FORECAST.

SENSIBLE WEATHER WILL FEATURE ANOTHER HOT AND HUMID DAY ACROSS THE
CWA WITH SOME TEMPORARY COOLING POSSIBLE FROM SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON. WITH THE CLOUDS AND
CONVECTION TAKEN INTO CONSIDERATION...EXPECT THE OVERALL HEAT AND
HUMIDITY TO BE SIMILAR TO TUESDAY WITH HEAT INDICES APPROACHING 100
DEGREES. WILL CONTINUE THE SPS HIGHLIGHTING THIS AS WELL AS THE
MENTION IN THE HWO. THE CONVECTION IS FORECAST TO START DEVELOPING BY
MIDDAY WITH A GENERAL EAST TO WEST DRIFT SUSTAINED BY OUTFLOWS AND
MAINLY SFC BASED TRIGGERS. FOR TONIGHT...EXPECT SOME PATCHY VALLEY
FOG...LOCALLY DENSE...WITH MUGGY CONDITIONS ONCE THE DIURNAL
CONVECTION AND CLOUDS FADE OUT. ONLY A VERY SMALL RIDGE TO VALLEY
SPLIT IS EXPECTED DUE TO THE HIGH DEW POINTS. FOR THURSDAY...MORE IN
THE WAY OF STORMS ARE ANTICIPATED AS HEIGHTS FALL MORE ALOFT AND THE
HEAT/HUMIDITY TAKES ITS TOLL WITH LESS OF A CAP IN PLACE THEN WE SAW
ON MONDAY AND TUESDAY. THIS SHOULD ALSO RESULT IN SLIGHTLY LOWER MAX
TEMPERATURES ON THURSDAY AS WELL AS PEAK HEAT INDICES.

AGAIN USED THE CONSSHORT...FOLLOWED BY THE CONSALL...AS A STARTING
POINT FOR TD AND WINDS. FOR TEMPERATURES...FAVORED PRIMARILY
PERSISTENCE AND A BLEND WITH THE CONSALL. AS FOR POPS...ENDED UP
CLOSEST TO A BLEND OF THE MET AND MAV NUMBERS...TEMPERING THE HIGHER
POPS FROM THE FORMER...TODAY AND THEN MOST SIMILAR TO MET VALUES
TONIGHT AND THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 340 AM EDT WED JUL 17 2013

THE MODELS CONTINUE TO AGREE WELL ON THE GRADUAL BREAKDOWN OF THE
UPPER LEVEL RIDGE...AS PASSING UPPER LEVEL DISTURBANCES IN THE
NORTHERN STREAM DAMPEN IT. THIS WEEKEND...A STRONG UPPER LEVEL LOW
WILL BE SWINGING ACROSS EASTERN CANADA...SOLIDIFYING A BROAD TROUGH
ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS...WHICH LOOKS TO STAY
IN PLACE THROUGH EARLY NEXT WEEK.

HEAT AND HUMIDITY WILL CONTINUE ACROSS EASTERN KENTUCKY THROUGH
FRIDAY...ALTHOUGH WITH AFTERNOON AND EARLY EVENING CONVECTION
BECOMING MORE COMMONPLACE...WIDESPREAD 90 DEGREE TEMPERATURES WILL
BE HELD IN CHECK. STILL...WITH DEW POINTS IN THE LOWER 70S...THE AIR
MASS WILL CONTINUE TO BE SULTRY...AND HEAT INDICES WILL STILL MAKE
IT INTO THE MID 90S.

BY SATURDAY...A WEAK COLD FRONT WILL BE APPROACHING FROM THE NORTH
AND WILL LIKELY LINGER ACROSS THE AREA INTO SUNDAY...THREATENING THE
AREA WITH A BETTER CHANCE OF MORE ORGANIZED CONVECTION AND ALSO
KNOCK HIGH TEMPERATURES BACK INTO THE MID 80S. BY MONDAY...THE FRONT
WILL HAVE SLIPPED SOUTH INTO THE TENNESSEE VALLEY...HOWEVER SOME
LINGERING MOISTURE MAY STILL ALLOW FOR ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS...ESPECIALLY SOUTH. A SHORT WAVE TROUGH WILL
APPROACH THE AREA ON TUESDAY...HOWEVER THERE IS SOME MODEL
DIFFERENCE REGARDING THE TIMING...SO WILL JUST USE A BLEND...WHICH
YIELDS LOW CHANCE POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 157 PM EDT WED JUL 17 2013

SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING OVER THE EASTERN
HALF OF THE FORECAST AREA AT TAF ISSUANCE...WITH DEVELOPMENT AND
MOVEMENT TO THE WEST SOUTHWEST. A STORM HAS ALREADY HIT KJKL AND
STABILIZED THE ATMOSPHERE...LIKELY LIMITING THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS THIS AFTERNOON. WOULD NOT RULE OUT SOMETHING
AT KLOZ OR KSME...BUT THE PROBABILITY IS LOW. WILL LOOK FOR A
DECREASE IN COVERAGE OF ACTIVITY LATE THIS AFTERNOON...AND DYING OUT
THIS EVENING. VALLEY FOG IS ANTICIPATED LATE TONIGHT INTO EARLY
THURSDAY MORNING. THE FOG WILL LIKELY AVOID TAF SITES AGAIN. THE
SHOWERS/STORMS AND FOG WILL BRING LOCALIZED IFR. OTHERWISE...MOSTLY
VFR IS EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Jul 17, 5:15 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT WED JUL 17 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
515 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HOT AND HUMID CONDITIONS WILL AFFECT EAST KENTUCKY AGAIN TODAY WITH
HEAT INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE.

THE IS A CHANCE OF THUNDERSTORMS TODAY FROM MIDDAY INTO THE FIRST
PART OF THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON THURSDAY...WITH HEAT
INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GREIF

In the hours before

Special weather statement, Jul 17, 2:59 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT WED JUL 17 2013

KYZ106-109-171930-
MAGOFFIN-MORGAN-
259 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT WEDNESDAY AFTERNOON...

   NORTHWESTERN MAGOFFIN AND
   EASTERN MORGAN.

AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEPTHA...OR 9
MILES EAST OF WEST LIBERTY...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ORIENT AROUND
305 PM EDT...FLORRESS AROUND 310 PM EDT...WHITE OAK AROUND 315 PM
EDT...WELL STATION AROUND 320 PM EDT...LEWIS AROUND 325 PM EDT...

PEOPLE IN THESE AREA CAN EXPECT BRIEF VERY HEAVY RAIN...WIND GUSTS
OF 30 TO 40 MPH...INTENSE LIGHTNING...AND POSSIBLY SMALL HAIL.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:25 PM EDTAreal Flood AdvisoryJKLLeslie3 hr
Jul 17, 4:23 PM EDTSevere Thunderstorm WarningJKLBell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.